Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 61, NWS Grand Rapids, MI

September 11, 2013Ingham County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 11, 2013, 5:12 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2013, 5:12 PM EDT (21:12 UTC)
Expired
Sep 11, 2013, 6:15 PM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 82 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 4:39 PM EDTSevere Thunderstorm WatchSPC4 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:37 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 11, 3:37 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 PM EDT WED SEP 11 2013

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM

.SYNOPSIS...
ISSUED AT 337 PM EDT WED SEP 11 2013

A COLD FRONT WILL BRING MUCH COOLER WEATHER WITH FROST POSSIBLE BY
SATURDAY MORNING NORTH OF INTERSTATE 96.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 337 PM EDT WED SEP 11 2013

FORECAST ISSUES ARE FOR THUNDER POTENTIAL THIS EVENING AND FROST
POTENTIAL FRIDAY NIGHT.

FRONT COMING THROUGH WITHOUT ANY THUNDER SO FAR BUT UPDRAFTS ARE
LOOKING MORE ROBUST ACROSS SOUTHERN LAKE MICHIGAN ATTM AND MAY
CLIP THE I-94 CORRIDOR LATE THIS AFTERNOON INTO EARLY EVENING.

LINGERED CHANCE POPS ACROSS THE SOUTHERN ZONES THROUGH THE EVENING
WITH SHARPENING UPPER TROUGH AXIS AND SECONDARY COLD FRONT PERHAPS
BRUSHING THE NORTHERN FORECAST AREA WITH SOME LIGHT SHOWERS
OVERNIGHT.

HEIGHT FALLS CONTINUE ON THURSDAY AND THERE COULD BE SOME LAKE
ENHANCED INSTABILITY SHOWERS DURING THE AFTERNOON. THE FLOW GOES
NORTH AND THEN OFFSHORE BY THURSDAY NIGHT SO LAKE ENHANCED SHOWERS
SHOULD BE OVER WITH.

SFC HIGH BUILDS IN FRIDAY AND WITH LIGHT WINDS AND CLEAR SKIES AS
THE CENTER MOVES OVER FRIDAY NIGHT...SHOULD SEE SOME FROST WITH
LOWS DROPPING NEAR FREEZING ACROSS THE NORTH AND INTO THE UPPER
30S EVEN ACROSS THE SOUTH. WILL NEED FROST/FREEZE HEADLINES.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 337 PM EDT WED SEP 11 2013

THE MAIN WEATHER ITEMS IN THE LONG TERM ARE A COUPLE OF SYSTEMS THAT
ARE EXPECTED TO MOVE INTO THE AREA. ONE OF THESE SYSTEMS WILL MOVE
IN DURING THE LATTER PORTION OF THE WEEKEND...AND THE SECOND ONE
WILL MOVE IN TOWARD THE END OF THE PERIOD NEXT WED. AT THIS
TIME...THEY DO NOT LOOK TO PRODUCE MUCH IN THE WAY OF IMPACT
WEATHER.

WE WILL SEE A COOL...BUT DRY DAY FOR THE DAY ON SAT AFTER A
POTENTIALLY FROSTY START TO THE DAY. A SHORT WAVE RIDGE ALOFT THAT
WILL BE DIRECTLY OVERHEAD ALONG WILL SUPPORT THE CENTER OF HIGH
PRESSURE AT THE SFC.

THE CHANCE OF RAIN WILL MOVE IN DURING THE OVERNIGHT PORTION OF SAT
NIGHT AND CONTINUE THROUGH THE DAY ON SUN. WE WILL SEE A FAIRLY
STRONG WAVE DIG TO THE SE IN THE FAMILIAR NW FLOW ALOFT. PCPN CHCS
WILL DEVELOP SAT NIGHT AS WE SEE A DECENT RETURN OF MOISTURE ON THE
BACKSIDE OF THE SFC RIDGE. THE SITUATION RIGHT NOW DOES NOT LOOK TO
BE A MAJOR RAINFALL PRODUCER AS THE MAIN LLJ/MOISTURE TRANSPORT WILL
BE FOCUSED A LITTLE SOUTH OF THE AREA. THE CHC WILL CONTINUE THROUGH
SUN AS THE COLD FRONT THEN MOVES THROUGH. THE ATMOSPHERE LOOKS QUITE
STABLE...SO WE WILL HOLD WITH NO MENTION OF THUNDER.

WE WILL SEE A PERIOD OF COOLER AND DRIER AIR ONCE AGAIN FOR THE MON
THROUGH TUE TIME FRAME. WE WILL SEE THE UPPER RIDGE TO OUR WEST
BUILD TO THE EAST THROUGH TUE.

WE COULD SEE A WETTER PERIOD SETTING UP FOR MID WEEK NEXT WEEK ALONG
WITH MILDER CONDITIONS. ONCE THE UPPER RIDGE PASSES EAST OF THE
AREA...A DECENT UPPER TROUGH WILL SETTLE INTO THE WRN PORTION OF THE
COUNTRY. THIS WILL SET UP A SW FLOW ALOFT BY WED NEXT WEEK. THIS
WILL ALLOW FOR BETTER AND MORE WIDESPREAD MOISTURE ADVECTION TO MOVE
IN. ONCE THE UPPER WAVE TRANSLATES EAST INTO THE MOISTURE...A DECENT
SHOT OF RAIN LOOKS POSSIBLE. PLENTY OF TIME TO MONITOR TRENDS IN
THIS SETUP.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 135 PM EDT WED SEP 11 2013

MAIN FOCUS OF THE 18Z FCSTS IS THE THREAT FOR PCPN INTO TONIGHT
AND THE POTENTIAL LOWER CONDITIONS THAT COULD ACCOMPANY THE PCPN.

THE THREAT FOR STRONG TO SEVERE STORMS HAS PRETTY MUCH MOVED SE OF
THE TERMINALS ALREADY WHERE THE WARMER AND MORE MOIST AIR IS. A
WAVE OF LOW PRESSURE NEAR THE QUAD CITIES IS MAKING ITS WAY TO THE
AREA. TIMING SHOWER ACTIVITY ACROSS NW ILLINOIS WOULD PUT IT AT
THE LAKESHORE S OF KMKG AROUND 20Z AND THEN SPREADING EAST THROUGH
22-23Z. THESE SHOWERS ARE MAINLY VFR WITH A CHC OF SOME SPOTTY
MVFR. THESE SHOULD CONTINUE INTO AROUND 03-05Z BEFORE MOVING OUT
OF THE AREA.

MODELS ARE INDICATING SOME DECENT MOISTURE IN THE LOWEST LEVELS.
HOWEVER THEY ARE NOT INDICATING MUCH IN THE WAY OF FOG
POTENTIAL...LIKELY BECAUSE OF A DECENT BREEZE THAT SHOULD REMAIN
UP THROUGH THE NIGHT. WE WILL CONTINUE TO MONITOR THE FOG
POTENTIAL...BUT NOT PUT ANY IN THE FCST FOR NOW.

SOME STRATOCUMULUS CLOUD COVER WILL BE LIKELY ON THU WITH A LOW
CHC OF A SHOWER OR SPRINKLE. THE THREAT SEEMS TOO LOW FOR NOW TO
MENTION IN THE FCST AS MOISTURE LOOKS TO BE A BIT LIMITED.

&&

.MARINE...
ISSUED AT 337 PM EDT WED SEP 11 2013

SMALL CRAFT ADVISORY CONDITIONS TO DEVELOP LATE TONIGHT AND FRIDAY
WITH SOME GUSTS OVER 30 KNOTS BY FRIDAY AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 337 PM EDT WED SEP 11 2013

SOME THUNDERSTORMS COULD BRING ISOLATED RAIN AMOUNTS OVER HALF AN
INCH ACROSS THE ST. JOSEPH ROVER BASIN THIS EVENING. OTHERWISE NO
HEAVY RAIN THREAT THROUGH THE WEEKEND.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT FROM THURSDAY MORNING THROUGH FRIDAY
     EVENING FOR MIZ037-043-050-056-064-071.

LM...SMALL CRAFT ADVISORY FROM 6 AM THURSDAY TO 7 PM EDT FRIDAY FOR
     LMZ844>849.

&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, Sep 11, 4:37 AM EDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 AM EDT WED SEP 11 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
437 AM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE SOUTH TODAY AND THIS EVENING.
A FEW OF THE STORMS COULD BE STRONG TO SEVERE WITH STRONG WINDS
THE MAIN THREAT. LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FROST IS POSSIBLE FRIDAY NIGHT NORTH OF I-96 AND EAST OF US-31.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-120845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
437 AM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES WILL BECOME HAZARDOUS TO SMALL CRAFT THURSDAY AND FRIDAY AS
THEY BUILD TO OVER 4 FEET BEHIND A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 11, 4:38 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT WED SEP 11 2013

MIZ072>074-112145-
CALHOUN-JACKSON-KALAMAZOO-
438 PM EDT WED SEP 11 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALBION TO BURLINGTON
TO SCHOOLCRAFT...MOVING SOUTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  JACKSON...            TEKONSHA...           CONCORD...
  GRASS LAKE...         BROOKLYN...           RIVES JUNCTION...
  PARMA...              PARMA...              HOMER...
  SANDSTONE...          SPRING ARBOR...       HORTON...
  MUNITH...             PULASKI...            WATERLOO TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4209 8576 4222 8517 4242 8464 4242 8413
      4210 8413 4207 8416 4207 8576
TIME...MOT...LOC 2039Z 309DEG 30KT 4229 8469 4211 8505
          4203 8571

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:16 PM EDTSmall Craft AdvisoryGRR60 hr
Sep 11, 3:22 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren63 hr
Sep 11, 4:38 PM EDTSpecial Weather StatementGRRCalhoun, Jackson67 min
Sep 11, 4:46 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson59 min
Sep 11, 5:27 PM EDTSevere Thunderstorm WarningGRRCalhoun63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.